Fluzone linked with increased febrile seizures in children

February 15, 2011

An increase in febrile seizures in children following vaccination with Fluzone warrants further investigation, according to a report from FDA.

An increase in febrile seizures in children following vaccination with Fluzone warrants further investigation, according to a report from FDA.

Fluzone (trivalent inactivated influenza vaccine, or TIV, manufactured by Sanofi Pasteur, Inc.) is the only influenza vaccine recommended for use for the 2010-2011 flu season in infants and children 6 to 23 months of age. Both FDA and the Centers for Disease Control and Prevention (CDC) recently detected the increase in the number of reports of febrile seizures sent to the Vaccine Adverse Event Reporting System (VAERS). The febrile seizures occurred primarily in children younger than 2 years of age.

FDA and CDC noted no increase in VAERS reports of febrile seizures in people over 2 years of age following vaccination with TIV and no increase after vaccination with live attenuated influenza vaccine (FluMist). Although the data from VAERS are preliminary, investigations are under way to determine whether there is an association between influenza vaccine and febrile seizures, or whether other factors are involved.

In all reported cases, the children recovered and no lasting effects were observed. Febrile seizures occur in about 1% of children under 5 years of age with laboratory-confirmed influenza and 9% of children hospitalized due to influenza, according to a 2006 study.

Despite the reports, the recommendation for the use of flu vaccine in children remains unchanged. CDC recommends that the influenza vaccine be given each year to all persons age 6 months and older.